Alert archive / Iowa / Excessive Heat Warnings in 2011

Excessive Heat Warning 3, NWS Des Moines, IA

August 2, 201124 counties in Iowa

NWS Des Moines, IA issued this excessive heat warning at Aug 2, 2011, 3:53 AM CDT for 24 counties in Iowa. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2011, 3:53 AM CDT (08:53 UTC)
Expired
Aug 2, 2011, 7:00 PM CDT
In force
15 hr
Issued by
NWS Des Moines, IA
All 24 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4836 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4836 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS73 KDMX 020853
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT TUE AUG 2 2011

...VERY HOT AND HUMID CONDITIONS TO CONTINUE THROUGH TODAY...

.TEMPERATURES WILL APPROACH THE WARMEST OF THE YEAR ALONG AND
SOUTH OF INTERSTATE 80 TODAY AS VERY WARM AIR POOLS AHEAD OF A COLD
FRONT THAT WILL ENTER THE NORTHERN PART OF THE STATE THIS
AFTERNOON. A WARM START TODAY COMBINED WITH A DELAYED ARRIVAL OF
THE BOUNDARY WILL KEEP DANGEROUS HEAT INDEX VALUES OVER NORTH
CENTRAL IOWA INTO A PORTION OF THE AFTERNOON BEFORE GRADUAL
COOLING OCCURS WITH THE FRONTAL PASSAGE.

IAZ057>062-070>075-081>086-092>097-021700-
/O.UPG.KDMX.HT.Y.0006.000000T0000Z-110803T0000Z/
/O.NEW.KDMX.EH.W.0003.110802T0853Z-110803T0000Z/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
353 AM CDT TUE AUG 2 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED AN
EXCESSIVE HEAT WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. THE HEAT ADVISORY IS NO LONGER IN EFFECT. 

* TEMPERATURE...HIGH TEMPERATURES OF 95 TO 100 DEGREES ARE
  FORECAST TODAY. A FEW LOCATIONS COULD TOP 100.

* HEAT INDEX...HEAT INDEX VALUES OF 110 TO 120 ARE EXPECTED THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A DANGEROUS
SITUATION IN WHICH HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF
FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...
AND CHECK UP ON RELATIVES AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL AND HEALTH
ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN
SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY - CALL 911.

&&

$$

IAZ004>007-015>017-023>028-033>039-021700-
/O.EXT.KDMX.HT.Y.0006.000000T0000Z-110803T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO
353 AM CDT TUE AUG 2 2011

...HEAT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...HIGH TEMPERATURES IN THE LOW TO MID 90S ARE
  FORECAST FOR TODAY. A FEW CLOUDS AND A PASSING COLD FRONT WILL
  GIVE SOME RELIEF NORTH OF HIGHWAY 20 THIS AFTERNOON. 

* HEAT INDEX...HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.  WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING.  KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE.  WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER. TAKE PRECAUTIONS TO PROTECT
PETS AND LIVESTOCK.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

IAZ044>050-021700-
/O.CON.KDMX.HT.Y.0006.000000T0000Z-110803T0000Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...MARSHALLTOWN...TOLEDO
353 AM CDT TUE AUG 2 2011

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...HIGH TEMPERATURES IN THE LOW TO MID 90S ARE
  FORECAST FOR TODAY. 

* HEAT INDEX...HEAT INDEX VALUES OF 105 TO 110 ARE EXPECTED TODAY. HEAT
  INDICES MAY EXCEED 110 FOR A BRIEF PERIOD THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER. TAKE PRECAUTIONS TO PROTECT
PETS AND LIVESTOCK.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
3 follow-up statements
391 
WWUS73 KDMX 021553
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1053 AM CDT TUE AUG 2 2011

...VERY HOT AND HUMID CONDITIONS TO CONTINUE THROUGH TODAY...

.TEMPERATURES WILL APPROACH THE WARMEST OF THE YEAR ALONG AND
SOUTH OF INTERSTATE 80 TODAY AS VERY WARM AIR POOLS AHEAD OF A
COLD FRONT THAT WILL ENTER THE NORTHERN PART OF THE STATE THIS
AFTERNOON. A WARM START TODAY COMBINED WITH A DELAYED ARRIVAL OF
THE BOUNDARY WILL KEEP DANGEROUS HEAT INDEX VALUES OVER NORTH
CENTRAL IOWA INTO A PORTION OF THE AFTERNOON BEFORE GRADUAL
COOLING OCCURS WITH THE FRONTAL PASSAGE.

IAZ057>062-070>075-081>086-092>097-022200-
/O.CON.KDMX.EH.W.0003.000000T0000Z-110803T0000Z/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1053 AM CDT TUE AUG 2 2011

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* TEMPERATURE...HIGH TEMPERATURES OF 95 TO 100 DEGREES ARE 
  FORECAST TODAY. A FEW LOCATIONS COULD TOP 100. 

* HEAT INDEX...HEAT INDEX VALUES OF 110 TO 120 ARE EXPECTED THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A DANGEROUS
SITUATION IN WHICH HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF
FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...
AND CHECK UP ON RELATIVES AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL AND HEALTH
ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN
SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY - CALL 911.

&&

$$

IAZ004>007-015>017-023>028-033>039-044>050-022200-
/O.CON.KDMX.HT.Y.0006.000000T0000Z-110803T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
1053 AM CDT TUE AUG 2 2011

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TEMPERATURE...HIGH TEMPERATURES IN THE LOW TO MID 90S ARE 
  FORECAST FOR TODAY. 

* HEAT INDEX...HEAT INDEX VALUES OF 105 TO 110 ARE EXPECTED 
  TODAY. HEAT INDICES MAY EXCEED 110 FOR A BRIEF PERIOD THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER. TAKE PRECAUTIONS TO PROTECT PETS AND LIVESTOCK.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

SMALL
766 
WWUS73 KDMX 022037
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT TUE AUG 2 2011

...VERY HOT AND HUMID CONDITIONS OVER SOUTHERN IOWA...

.A WEAK COLD FRONT CONTINUES TO PROGRESS THROUGH CENTRAL IOWA LATE
THIS AFTERNOON. ALTHOUGH IT REMAINS QUITE HUMID...THIS HAS LOWERED
TEMPERATURES SOMEWHAT ACROSS NORTHERN IOWA ALLOWING HEAT INDICES
TO DROP BELOW ADVISORY CRITERIA. HOWEVER FARTHER SOUTH...ALONG AND
SOUTH OF INTERSTATE 80...TEMPERATURES REMAIN IN THE 90S TO OVER
100 DEGREES WITH HEAT INDICES FROM 105 TO 120. CONDITIONS SHOULD
IMPROVE IN THIS AREA LATER THIS EVENING AS THE FRONT CONTINUES TO
PUSH OFF TO THE SOUTH AND EAST.

IAZ004>007-015>017-023>028-033>039-044>050-022145-
/O.CAN.KDMX.HT.Y.0006.000000T0000Z-110803T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
337 PM CDT TUE AUG 2 2011

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE HEAT
ADVISORY. 

ALTHOUGH IT REMAINS FAIRLY HUMID...TEMPERATURES HAVE DROPPED INTO THE
MIDDLE 80S TO LOWER 90S ACROSS THE ADVISORY AREA ALLOWING HEAT
INDICES TO FALL TO BELOW ADVISORY CRITERIA FOR THE REMAINDER OF
THE AFTERNOON AND EVENING. 

$$

IAZ057>062-070>075-081>086-092>097-030000-
/O.CON.KDMX.EH.W.0003.000000T0000Z-110803T0000Z/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
337 PM CDT TUE AUG 2 2011

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* TEMPERATURE...TEMPERATURES SHOULD REMAIN IN THE 90S TO JUST OVER
  100 DEGREES THROUGH THE LATE AFTERNOON HOURS WITH THE WARMEST
  READINGS SOUTHEAST OF DES MOINES WHERE TEMPERATURES MAY
  APPROACH 105 DEGREES.

* HEAT INDEX...HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXCESSIVE HEAT WARNING MEANS THAT A PROLONGED PERIOD OF
DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A DANGEROUS
SITUATION IN WHICH HEAT ILLNESSES ARE LIKELY. DRINK PLENTY OF
FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...
AND CHECK UP ON RELATIVES AND NEIGHBORS.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO LATER THIS EVENING.
KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE.
WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND
DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL AND HEALTH
ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN
SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY - CALL 911.

&&

$$

SMALL
013 
WWUS73 KDMX 030005
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE AUG 2 2011

.A COLD FRONT HAS PASSED SOUTHEAST OF THE AREA WITH WINDS SWINGING
AROUND TO THE NORTH TO NORTHWEST IN ITS WAKE. COOLER AIR WILL
PUSH SOUTH ACROSS THE AREA TONIGHT INTO WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-030115-
/O.EXP.KDMX.EH.W.0003.000000T0000Z-110803T0000Z/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
705 PM CDT TUE AUG 2 2011

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

COOLER AIR WILL SPREAD SOUTH ACROSS THE AREA THIS EVENING. HEAT
INDICES HAVE FALLEN BELOW 110 ACROSS THE REGION...WITH MOST
LOCATIONS IN THE 100 TO 105 DEGREE RANGE. HEAT INDICES WILL FALL
TO BETWEEN 90 AND 95 BY 1000 PM THIS EVENING...AND THE LOW 70S BY MORNING.

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this excessive heat warning went out at Aug 2, 3:45 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 2, 3:45 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT TUE AUG 2 2011

.SHORT TERM /TODAY/...
SFC LOW CURRENTLY MOVING INTO WEST CENTRAL WITH A BOUNDARY
STRETCHING SOUTHEAST THROUGH SOUTHEAST SOUTH DAKOTA AND INTO CNTRL
NEBRASKA. THE 850 MB THERMAL RIDGE IS INTO CENTRAL AND NORTHWEST
IOWA EARLY THIS MORNING AND IT WILL SETTLE GRADUALLY SOUTHEAST
THROUGHOUT THE DAY AS COLD FRONT GRADUAL MOVES INTO THE STATE TODAY.
THIS TIMING IS A BIT DELAYED THAN PREVIOUSLY EXPECTED AND WILL LEAD
TO A PROLONGED PERIOD OF HEATING...ESPECIALLY OVER THE SOUTH TODAY.
TEMPERATURES OVER THE SOUTHERN HALF TODAY SHOULD REACH 95 TO 100
DEGREES THIS AFTERNOON UNDER THE 850 MB THERMAL RIDGE WITH
TEMPERATURES APPROACHING 29C. A FEW LOCATIONS SHOULD TOP 100. THIS
COMBINED WITH POOLING DEWPOINTS IN THE UPPER 70S TO LOWER 80S WILL
CREATE HEAT INDEX VALUES OF 110 TO 120 DEGREES ALONG AND SOUTH OF
INTERSTATE 80S THIS AFTERNOON. FOR THIS REASON...WILL BE UPGRADING
TO AN EXTREME HEAT WARNING ACROSS THIS REGION. FARTHER NORTH...HEAT
INDEX VALUES OF 100 TO 110 WILL OCCUR THIS AFTERNOON THOUGH WILL BE
LIMITED A BIT OVER THE NORTH WITH A SOONER FROPA AND SOME MID LEVEL
CLOUDINESS. THE HIGHWAY 30 CORRIDOR COULD ECLIPSE HEAT INDEX VALUES
OF 110 FOR A BRIEF PERIOD THIS AFTERNOON. ONCE AGAIN WITH THE SLOWER
TIMING OF THE BOUNDARY...HAVE EXTENDED THE HEAT ADVISORY OVER THE
NORTH THROUGH THE AFTERNOON.

THUNDERSTORM CHANCES STILL NOT LOOKING GREAT TODAY. THE COOLING
ALOFT WILL BE A BIT DELAYED FRONT THE SFC FRONTAL PASSAGE THUS
LEAVING AN INHIBITING CAP IN PLACE WHILE THE MORE DYNAMIC FORCING IS
WELL OF TO THE EAST THROUGH THE GREAT LAKES REGION. A FEW ISOLATED
POST FRONTAL STORMS ARE POSSIBLE.

.LONG TERM /TONIGHT THROUGH MONDAY/...
TWO MAIN SYSTEMS TO FOCUS ON THROUGHOUT THE MID/LONG RANGE WITH THE
FIRST BEING THE COLD FRONT DROPPING THROUGH THE STATE TODAY INTO
TONIGHT AND THEN THE SYSTEM TO MOVE THROUGH THE AREA MAINLY THURSDAY
INTO THURSDAY NIGHT. COLD FRONTAL BOUNDARY ASSOCIATED WITH THE AREA
OF SFC LOW PRESSURE ACROSS THE DAKOTAS/MN/ERN NE TO BE DRAPED ACROSS
THE CENTRAL CWA BY EARLY THIS EVENING AND WILL SINK SOUTHWARD INTO
NORTHERN MISSOURI LATE TONIGHT. MAIN FORCING/BEST CHANCES FOR
PRECIPITATION TO REMAIN CLOSER TO THE SHORTWAVE ALOFT IN ACROSS THE
GREAT LAKES REGION TONIGHT. ALSO NOT A LOT OF MOISTURE ALOFT...SO
STUCK WITH SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWA
THIS EVENING AND INTO THE SOUTHERN CWA LATE TONIGHT. HIGH PRESSURE
TO THEN BUILD BRIEFLY INTO THE AREA FOR WEDNESDAY WITH COOLER
TEMPERATURES INTO THE 80S AND DEWPOINTS DOWN INTO THE 60S ACROSS THE
CWA. BROAD UPPER RIDGE THEN FLATTENS EVEN MORE WITH A SHORTWAVE
TROUGH TO APPROACH THE AREA LATE WEDNESDAY NIGHT AND MOVE THROUGH
THURSDAY INTO THURSDAY NIGHT. THIS SYSTEM ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM DON THAT HAD MOVED INTO TEXAS LAST WEEK.
THEREFORE STILL EXPECT SOME DECENT RAIN CHANCES EVEN THROUGH GULF
IS CUT OFF. MODEL QPF AMOUNTS SUGGESTING AN INCH OR MORE OF
PRECIPITATION ACROSS THE SOUTHERN TWO THIRDS OF THE CWA...POSSIBLY
AS MUCH AS TWO INCHES. WILL HAVE TO MONITOR AMOUNTS...HOWEVER
HAVE TEMPERED IT A BIT FOR NOW WITH AROUND HALF AN INCH TO AN INCH
IN THE GRIDS.  ALSO LOWERED HIGH TEMPS A BIT FOR THURSDAY ESPECIALLY
ACROSS THE WESTERN HALF OF THE CWA WHERE COULD SEE
CLOUDS/PRECIPITATION THROUGHOUT MUCH OF THE DAY. KEPT TEMPS A LITTLE
HIGHER ACROSS THE EAST WHERE PRECIPITATION NOT REALLY EXPECTED UNTIL
THE AFTERNOON HOURS. FOR FRIDAY INTO THE WEEKEND...FORECAST BECOMES
MORE UNCERTAIN WITH INTERMITTENT CHANCES FOR ADDITIONAL
PRECIPITATION. WEST TO NORTHWESTERLY FLOW REMAINS ACROSS THE AREA
ALOFT WITH A CONTINUED STREAM OF WEAK WAVES PUSHING THROUGH THE
REGION. H85 TEMPERATURES CLIMB BACK TO AROUND +20C OR INTO THE LOWER
20S C...THEREFORE EXPECT TEMPERATURES AROUND AVERAGE TO SLIGHTLY
ABOVE AVERAGE.

&&

.AVIATION...02/06Z
VFR CONDITIONS WILL REMAIN WIDESPREAD ACRS THE FORECAST AREA THROUGH
TUESDAY...ALTHOUGH SOME ISOLATED MVFR VISIBILITIES WILL BE POSSIBLE
EARLY THIS MORNING.  FRONT IS FORECAST TO PASS THROUGH IOWA ON
TUESDAY WITH WINDS BECOMING NORTHWEST BEHIND THE BOUNDARY.  ANY CIGS
WILL REMAIN VFR WITH A FEW ISOLATED STORMS LATE IN THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ADAIR-
ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Aug 1, 3:35 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT MON AUG 1 2011

IAZ004>007-015>017-023>028-033>039-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
335 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAT INDEX VALUES THIS EVENING WILL BE IN THE 90 TO 100 DEGREE
RANGE AND ONLY DROP TO 70 TO NEAR 80 DEGREES BY EARLY TUESDAY.

A HEAT ADVISORY CONTINUES THROUGH TUESDAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL CONTINUE INTO EARLY TUESDAY WITH HEAT
INDEX READINGS OF 100 TO 105 EXPECTED ONCE AGAIN.

LIMITED THUNDERSTORM CHANCES ARE POSSIBLE TUESDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE. BETTER CHANCES FOR THUNDERSTORMS ARRIVE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS WILL
BE POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>050-057>062-070>075-081>086-092>097-022045-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
335 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS EVENING AND DROP
OFF ONLY TO 75 TO 85 DEGREES BY EARLY TUESDAY.

A HEAT ADVISORY CONTINUES THROUGH TUESDAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL CONTINUE TUESDAY WITH HEAT INDEX READINGS
OF 105 TO 115 EXPECTED ONCE AGAIN IN THE AFTERNOON AND EVENING
HOURS.

LIMITED THUNDERSTORM CHANCES ARE POSSIBLE TUESDAY WITH AN ISOLATED
SEVERE STORM POSSIBLE. BETTER CHANCES FOR THUNDERSTORMS ARRIVE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS WILL
BE POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

Nearby

Excessive Heat Warnings in Iowa, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.